Iowa, 2019

Hail and Damaging Winds in Iowa, July 20, 2019

July 20, 2019 · NWS FSD · 10 events in 5 counties and zones

Elevated instability from 1000-2000 J/kg along with 40-50 kt deep-layer shear sustained organized convection pushing though southeast South Dakota, southwest Minnesota and northwest Iowa. Winds averaged from 60 to 80 mph along the path of the large scale bow echo, producing significant damage to trees and power lines, and minor damage to buildings along the path.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Elevated instability from 1000-2000 J/kg along with 40-50 kt deep-layer shear sustained organized convection pushing though southeast South Dakota, southwest Minnesota and northwest Iowa. Winds averaged from 60 to 80 mph along the path of the large scale bow echo, producing significant damage to trees and power lines, and minor damage to buildings along the path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 20, 2:58 AM CST, 5 hours 8 minutes earlier.

Area forecast discussion, Jul 20, 2:58 AM CST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
358 AM CDT Sat Jul 20 2019

.SHORT TERM...(Today and Tonight)
Issued at 358 AM CDT Sat Jul 20 2019

The humidity is still here for now, with 08Z dew points still in the
70s to around 80 across much of the forecast area. Relief is on the
way, though as lower dew points gradually filter southward into the
area behind a cool front today. By late afternoon, expect dew points
around 8-10 degrees lower than current readings. With decrease in
humidity and cooler temperatures, attention for today shifts from
oppressive heat to convective chances and associated risk of severe
weather and heavy rain.

Ongoing convection across northwest quarter of South Dakota will be
immediate concern. This driven largely by a mid level wave across
northwest South Dakota which will continue moving across SD through
the morning. Storms should remain largely elevated as they move into
and across our northern CWA this morning, with surface boundary over
our southern counties from northeast Nebraska into northwest Iowa
between Spencer and Storm Lake as of 08Z. This activity will work
into area with 1-2kJ/kg elevated instability and 40+ kt deep shear,
which should support at least isolated severe threat near/north of
I-90 as the storms advance east across our forecast area early to
mid morning. Hail still seems to be primary threat given elevated
nature of storms, but have already seen isolated severe wind
gusts with the storms in central South Dakota, so this certainly
cannot be ruled out with WSW oriented 0-3km shear vectors of
30-45kt and DCAPE values in excess of 1000J/kg indicated through
mid-morning by the latest RAP.

Approaching wave will provide little additional southward push to
the front through the morning, with the boundary becoming reinforced
by cooling from the rain/storms over our northern counties. This
could result in a fairly strong thermal gradient by mid afternoon
with readings in the upper 60s-lower 70s in southwest MN, to lower
80s in our far southern counties toward Sioux City-Storm Lake, with
surface front likely pushed to just south of the forecast area by
20Z. Despite slight surface cooling through the late afternoon,
enough lift from elevated front to keep a threat of scattered storms
across our southeast forecast area through the late afternoon and
evening. Still some elevated instability to work with, but deep
shear weaker in this area with strongest winds aloft remaining
farther north, so would expect a more isolated severe threat due to
less organized storm potential.

In addition to any severe threat, deep warm layer and precipitable
water values near 2 inches still at or above the 90th percentile in
climatology, heavy rainfall rates and potential flash flooding
remain a large concern with any storms through this evening. This
highlighted well by WPC Excessive Rainfall Outlook, as well as
recently issued Mesoscale Precip Discussion.

Storm threat should gradually wane from north to south through the
late evening and overnight hours today as front finally makes a
stronger southward push into the central Plains.
.

.LONG TERM...(Sunday through Friday)
Issued at 358 AM CDT Sat Jul 20 2019

Much cooler and less humid air mass settles into the region for the
latter half of the weekend. Though overall air mass will be drier
than recent days, a couple of waves moving across the region could
produce isolated to scattered showers or non-severe storms, mainly
in the afternoon.

Cooler than normal temperatures remain in place through early next
week as an upper ridge builds over the Intermountain West, placing
us in northwest flow pattern. Ridging begins to work east during the
latter half of the week, which should spread more seasonable
temperatures back into the region from Wednesday onward. Despite
weak disturbances dropping through the region, a lack of deep
moisture in this pattern will keep precipitation chances on the low
side.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1033 PM CDT Fri Jul 19 2019

Models continue to trend slower with convection on Saturday as
cooler air started to settle across the region. Favored area
through 18Z Saturday appears to be north of I-90, with more
scattered activity further south. Therefore, do not have
thunderstorm mention in KFSD and KSUX. Behind the convection,
potential for some MVFR stratus.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...BT
Hazardous weather outlook, Jul 20, 3:57 AM CST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
457 AM CDT Sat Jul 20 2019

IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>069-
211000-
Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-
457 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Strong to severe storms are expected to move east across the area
this morning into the early afternoon. Wind gusts to 60 mph, and
large hail up to ping pong ball size are the primary severe threats.
Heavy rainfall is also likely, with flash flooding possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning, possibly into the
early afternoon across southwest Minnesota.

IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ070-071-211000-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Union-
457 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered storms are expected to develop across the area this
afternoon and evening. Heavy rainfall with localized flash flooding
will be the primary threat, with large hail to half dollar size, and
wind gusts to 50 mph also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 2 pm and 9 pm.

In the hours before

Local storm report, Jul 20, 6:24 AM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
724 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 AM     TSTM WND GST     3 ENE WINFRED           44.01N 97.31W
07/20/2019  M72 MPH          LAKE               SD   TRAINED SPOTTER

            MEASURED ON HOME WEATHER STATION.

&&
Local storm report, Jul 20, 6:45 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
745 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 AM     TSTM WND GST     4 S SALEM               43.67N 97.39W
07/20/2019  M66 MPH          MCCOOK             SD   EMERGENCY MNGR

0733 AM     TSTM WND GST     2 SW BROOKINGS          44.28N 96.82W
07/20/2019  M75 MPH          BROOKINGS          SD   AWOS

            AWOS STATION KBKX BROOKINGS MUNICIPAL
            AIRPORT.

&&
Local storm report, Jul 20, 7:12 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
812 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 AM     TSTM WND GST     FLANDREAU               44.05N 96.59W
07/20/2019  E70 MPH          MOODY              SD   CO-OP OBSERVER

            ESTIMATED 60-70 MPH.

0807 AM     TSTM WND GST     3 NNW SIOUX FALLS       43.58N 96.75W
07/20/2019  E58 MPH          MINNEHAHA          SD   ASOS

            ASOS STATION KFSD JOE FOSS FIELD.

&&
Local storm report, Jul 20, 7:19 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
819 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 AM     TSTM WND GST     3 NNW SIOUX FALLS       43.58N 96.75W
07/20/2019  M58 MPH          MINNEHAHA          SD   ASOS

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 3
            NNW SIOUX FALLS. ASOS STATION KFSD JOE FOSS
            FIELD.

0816 AM     TSTM WND GST     3 NNW SIOUX FALLS       43.58N 96.75W
07/20/2019  M66 MPH          MINNEHAHA          SD   ASOS

            ASOS STATION KFSD SIOUX FALLS AIRPORT.

&&
Local storm report, Jul 20, 7:28 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
828 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 AM     TSTM WND GST     3 NNE MITCHELL          43.77N 98.02W
07/20/2019  M70 MPH          DAVISON            SD   AWOS

            AWOS STATION KMHE MITCHELL MUNICIPAL
            AIRPORT.

&&
Local storm report, Jul 20, 7:56 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
856 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 AM     TSTM WND DMG     CANISTOTA               43.60N 97.29W
07/20/2019                   MCCOOK             SD   PUBLIC

            HEAVY DAMAGE TO GRAIN ELEVATOR IN TOWN.
            REPORT RELAYED VIA TWITTER. TIME ESTIMATED
            FROM RADAR.

&&

PR

The radar

The Sioux Falls radar (KFSD), 54 km away, was scanning. The volume nearest the first event began at 14:03 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sioux

When
July 20, 8:06 AM CST to 8:08 AM CST
Where
Sioux County, 0.69 mi N of Rock Vly
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.210, -96.300

Tree limbs snapped up to four inches diameter.

Thunderstorm Wind, Osceola

When
July 20, 8:10 AM CST to 8:12 AM CST
Where
Osceola County, 3.66 mi NE of Sibley
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
43.430, -95.710

Thunderstorm Wind, Sioux

When
July 20, 8:15 AM CST to 8:17 AM CST
Where
Sioux County, 1.38 mi S of Orange City
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
43.000, -96.050

Large trees down throughout Orange City.

Thunderstorm Wind, Osceola

When
July 20, 8:30 AM CST to 8:32 AM CST
Where
Osceola County, May City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.320, -95.480

Tree limbs to 6 inches diameter snapped.

Thunderstorm Wind, Clay

When
July 20, 8:32 AM CST to 8:34 AM CST
Where
Clay County, 2.44 mi SE of Everly
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.150, -95.290

Tree limbs breaking at Scharnberg Park.

Thunderstorm Wind, Cherokee

When
July 20, 8:34 AM CST to 8:36 AM CST
Where
Cherokee County, 0.86 mi NW of Marcus
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.830, -95.810

Five inch diameter tree limbs snapped.

Thunderstorm Wind, Dickinson

When
July 20, 8:35 AM CST to 8:37 AM CST
Where
Dickinson County, Arnolds Park
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.370, -95.130

Large tents destroyed by Arnolds Park Amusement Park.

Thunderstorm Wind, Clay

When
July 20, 8:43 AM CST to 8:44 AM CST
Where
Clay County, 1.01 mi W of (3se)spencer Muni Ar
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
43.170, -95.220

Thunderstorm Wind, Clay

When
July 20, 8:50 AM CST to 8:52 AM CST
Where
Clay County, 0.5 mi E of Dickens
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.130, -95.020

Tree limbs up to 4 inch diameter breaking.

Hail, Dickinson

When
July 20, 11:05 AM CST to 11:07 AM CST
Where
Dickinson County, 1.5 mi E of Orleans
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
43.470, -95.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848101, 848108, 848103, 848104, 848111, 848106, 848107, 848112, 848114, 848100.